- Commonly taken medications can cause excessive sweating, leading to a change in body odor.
- These can include antidepressants, ADHD stimulants, and treatments for breast cancer.
- Your doctor can help determine if a medication is causing you to sweat and what to do about it.
Sweating through clothes is not only uncomfortable but embarrassing for many people.
While sweating is a natural process to maintain the body’s temperature, when sweating becomes excessive, it may be due to a condition called hyperhidrosis. There are two main types of hyperhidrosis. The International Hyperhidrosis Society (IHS) defines them as:
- Primary or focal hyperhidrosis is not associated with a medical condition and the cause is unknown. “With this type of excessive sweating, there are distinct areas of the body that are a lot sweatier than the rest of the body,” HaVy Ngo-Hamilton, PharmD, clinical consultant at BuzzRx, told Healthline.
- Secondary or generalized hyperhidrosis is less common than primary hyperhidrosis and can affect the whole body. “The main difference between those two health problems is that secondary hyperhidrosis is caused by a medical problem or medications,” said Ngo-Hamilton.
When excessive sweating is caused by a side effect of certain medications, it is known as drug-induced hyperhidrosis.
While there are a wide variety of medications that can cause excessive sweating the following medications below are some of the most common.
The mechanism behind antidepressant-induced sweating is complex; however, it is believed that serotonin plays a key role, said Ngo-Hamilton.
“There is a part of the brain called the hypothalamus that acts as a thermostat to regulate body temperature. When the hypothalamus senses a rise in body temperature, it sends signals to sweat glands to activate sweat production. This is important because serotonin can also affect the hypothalamus, which, in turn, increases sweat production,” she said.
Therefore, not only SSRIs but any medications that can increase serotonin levels can also cause sweating as a side effect.
While sweating from antidepressants can be annoying, Ngo-Hamilton said it’s not dangerous.
“However, you should keep in mind that sweating from antidepressants can also be a sign of serotonin syndrome, a rare but potentially fatal health complication,” she noted.
If you experience muscle stiffness, racing heartbeat, and unusually high blood pressure along with sweating, let your doctor know immediately.
Corticosteroids, such as Prednisone are used to treat various conditions and can be prescribed for shorter or longer periods of time depending on the condition they are given for.
“The medication acts like the hormone cortisol, which is released from your adrenal glands,” Anna M. Czartorski, APRN, a nurse practitioner at Norton Prompt Care, told Healthline.
Cortisol is a naturally occurring stress hormone that regulates various things in the body, including the stress response, inflammation, blood pressure, blood sugar, sleep-wake cycle, and metabolism.
While the exact cause of sweating from corticosteroids is not known, it is believed that sweating is related to the body’s stress response, Czartorski added.
“With corticosteroids, the sweating should resolve once the course of medication is complete,” she said.
Stimulants for ADHD
Stimulants for attention-deficit/hyperactivity disorder (ADHD), such as Adderall (dextroamphetamine and amphetamine), work by increasing the levels of certain chemicals in the brain to improve focus, increase energy, and mental alertness.
“This mechanism is the same as the ‘fight or flight’ response by the sympathetic nervous system. Therefore, while stimulants help increase endurance, they also can cause excessive sweating, just like when you’re in a stressful situation,” said Ngo-Hamilton.
Opioid pain medications
Oxycodone (OxyContin), hydromorphone (Dilaudid), and morphine (MS Contin) given for pain can also increase sweating because opioids activate the response of mast cells, the response of mast cells, a cell found in connective tissue that releases substances in response to injury or inflammation and also plays a key part in allergic reactions.
“The stimulation of mast cells causes the release of histamine leading to flushing and sudden excessive sweating,” said Ngo-Hamilton.
Breast cancer treatments
Medications used to treat or reduce the risk of breast cancer such as tamoxifen (an estrogen receptor antagonist), or anastrozole and exemestane (aromatase inhibitors) may also cause increased sweating.
“The excessive sweating with AI’s typically presents as a ‘hot flash’ and are commonly reported while taking this medication,” said Czartorski.
“Certain breast cancer medications work to reduce the amount of estrogen in the body. Estrogen plays a very important role in regulating body temperature. Therefore, lowering estrogen levels results in hot flashes and sweating,” said Ngo-Hamilton.
Other medications that could cause sweating
Because the body is a complex and intricate structure where all different systems work harmoniously to maintain proper function, Ngo-Hamilton said that any medication that can affect the balance in brain chemical levels or hormones can potentially cause excessive sweating.
Below are other drug classes that have increased sweating as a side effect.
- Diabetes medications
- Certain migraine medications
- NSAIDs (non-steroidal anti-inflammatory drugs)
The IHS compiled an extensive list of drugs and medications known to cause hyperhidrosis. However, not everyone who takes one of these medications will experience excessive sweating.
Will body odor come with excessive sweating?
Many of the medications listed can indeed change your body odor through increased sweat production, said Ngo-Hamilton.
“In addition, medications can cause bad odor by itself; however, keep in mind that drug-induced hyperhidrosis does not automatically mean bad odor will happen as a result,” she said.
In fact, the IHS states that the body consists of two to four million sweat glands and that most of them are “eccrine” sweat glands, which secrete an odorless, clear fluid.
The other type of sweat glands mostly found in the armpits and genital areas are referred to as “apocrine” glands. These glands produce secretions that contain protein and fats in addition to the clear fluid produced by eccrine sweat glands. Bacteria in these areas feed on these substances, and they can produce odor.
What to do if medication is causing you to sweat
If you think a medication you take is causing you to sweat, talk with your doctor rather than stopping the medication.
“Many medications that cause excessive sweating serve important medical purposes; however, that does not mean you have to suffer the side effects,” said Ngo-Hamilton.
Possible methods to treat excessive sweating caused by medications might include reducing the dose of the medication or switching to another effective treatment.
If it’s medically necessary to continue taking a medication that is making you feel self-conscious about excessive sweating, Ngo-Hamilton said there are treatments available that can suppress sweating, including:
- Topical antiperspirants containing aluminum salts
- Topical anticholinergic agents like oxybutynin gel and glycopyrrolate
- Oral anticholinergic medications like benztropine and oxybutynin